Good news for parents who are worried about how safe it is for a child to have more than one vaccine at a time. New research shows that the risk for fever-related seizures after certain vaccines is quite small.
The risk is so low that healthcare providers might see only 1 case every 5 to 10 years, the CDC said.
Up to 5 in 100 young children have a fever-related seizure at some point. This can happen when a child has the flu, a cold, or another infection, the CDC said. Certain vaccines also may rarely cause a fever-related seizure.
The study was published in a recent issue of the journal Pediatrics. It looked at the health records of nearly 10 million Americans. The researchers focused on 333 cases of fever-related seizures in young children. The children were 6 months to 23 months old.
The researchers found that a child’s risk for fever-related seizure was no more than normal after getting the flu vaccine or the DTaP vaccine. The DTaP vaccine protects against diphtheria, tetanus, and whooping cough (pertussis).
But the researchers found a slightly higher risk for fever-related seizures with the pneumonia (pneumococcal) vaccine. The risk increased a bit more when the flu shot was given with the pneumococcal or DTaP vaccine, or both.
When all 3 vaccines were given together, the risk for fever-related seizure was 30 per 100,000 children, the CDC said.
"The total risk is still very small," said Jonathan Duffy, MD, MPH, at the CDC.
Put another way, over 5 to 10 years, the average healthcare provider would see only 1 case of fever-related seizure tied to the 3 vaccines given at once.
The CDC recommends that a child get the DTaP and pneumococcal vaccines on the same day. The flu shot is given at a certain time of year. So a child may not get it at the same time as the other two vaccines.
No matter what the vaccine, it’s important to make sure your child is up to date.
But parents get busy, children get sick, and appointments get canceled or delayed, said Mark Sawyer, MD. That's a problem even if a child catches up on the recommended vaccinations.
"When you space out vaccinations," he said, "your child is at risk of infection during that time."
That’s because these infections can cause complications, including fever-induced seizure. "So if you want to avoid febrile [fever-related] seizure," Sawyer said, "delaying vaccinations is not the way to do it."
Find out more about childhood vaccines.
American Academy of Pediatrics
© 2015 The University of Chicago Medical Center. All rights reserved.
The University of Chicago Medicine
5841 S. Maryland Avenue
Chicago, IL 60637 | 773-702-1000
Appointments: Call UCM Connect at 1-888-824-0200